GRAND FORKS — Police are still unsure what caused four overdoses over the weekend, including one that was fatal, Grand Forks Police Lt. Derik Zimmel said.
A toxicology report on the substances that caused the overdoses has not been completed, and so the chemical compound of the drugs is still unknown, Zimmel said.
A release from the police department said those who overdosed believed they were using heroin. Police believe it contained a much more powerful and dangerous opiate compound.
Zimmel also noted that counterfeit pharmaceutical pills played a role in the overdoses.
The police department has reported an increase in counterfeit pills in recent months. It's unclear whether these are the same counterfeit pills that are responsible for the weekend overdoses, pending toxicology. But for now, that is the assumption police are making, Zimmel said.
Grand Forks County Public Health reports that due to the rise in these counterfeit pills, overdoses in Grand Forks County have more than tripled since last year.
The counterfeit pills circulating in the community closely resemble legitimate opioid pills, like those that would be obtained from a doctor, but are in fact laced with cheaper — and much more lethal — fentanyl and fentanyl compounds.
Zimmel urged people not to take any pill they didn't directly obtain through a doctor, and emphasized that these counterfeit pills are particularly dangerous.
"Just please don't take the pill," Zimmel said. "We ask and we'll continue to ask and beg and plead, but there's a lethality to them that is evidenced repeatedly."
If you witness an overdose, it's essential to call 911 and administer naloxone right away. Start breathing and chest compressions right away, and follow the instructions of the 911 dispatcher. Remain onsite until help arrives and cooperate with first responders. Good Samaritan laws will protect you so you can protect your friend. For more information about how to stop an overdose, visit prevention.nd.gov/stopoverdose.
To find a local Narcotics Anonymous meeting, visit https://na.org.